Missouri, 2008

Flash Flooding and Hail in Missouri, June 21, 2008

June 21, 2008 · NWS SGF · 16 events in 4 counties and zones

A small cluster of thunderstorms produced marginally severe hail and wind gusts over Greene, Polk, Taney, and Camden counties. Urban flooding across the city of Springfield also resulted as a few city streets became impassable to motorists.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A small cluster of thunderstorms produced marginally severe hail and wind gusts over Greene, Polk, Taney, and Camden counties. Urban flooding across the city of Springfield also resulted as a few city streets became impassable to motorists.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jun 21, 11:52 AM CST, 1 hour 46 minutes earlier.

Area forecast discussion, Jun 21, 11:52 AM CST, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1252 PM CDT SAT JUN 21 2008

...UPDATE TO AVIATION...

.SYNOPSIS...

CIRRUS BLOW OFF FROM THUNDERSTORMS ACROSS THE HIGH PLAINS OF
KANSAS AND NEBRASKA WAS THE MAIN WEATHER ELEMENT OVERNIGHT WITH
MOST OF THE RAINFALL WELL NORTH AND WEST OF THE FORECAST AREA. LOW
LEVEL FLOW FROM THE SURFACE...UP TO 700MB IS GENERALLY FROM THE
NORTH...SO WILL CONTINUE TO CONCENTRATE ON THE SHORT TERM WEATHER
UPSTREAM ACROSS NORTHERN MISSOURI AND NORTHEAST KANSAS...IF ANY
TYPE OF THUNDERSTORM ACTIVITY CAN DEVELOP PRIOR TO SUNRISE. MAIN
UPPER LEVEL FLOW BASED ON LATEST WATER VAPOR IMAGE INDICATED THAT
NORTHWESTERLY FLOW CONTINUES WITH SEVERAL SHORT WAVES EMBEDDED IN
THIS REGIME. JLT

&&

.DISCUSSION...

MAIN FORECAST CONCERNS DEAL WITH ISOLATED THUNDERSTORM ACTIVITY
THIS AFTERNOON...THEN WEAK FRONTAL BOUNDARY/TROUGH MOVING
SOUTHWARD ACROSS THE MIDWEST...AND INTO OUR AREA BY LATE SUNDAY
INTO MONDAY.

THE SGF 21/00Z SOUNDING SHOWED A SUBSTANTIAL DECREASE IN THE
PRECIPITABLE WATER IN THE ATMOSPHERE WITH UPSTREAM SOUNDINGS STILL
RELATIVELY LOW FOR LATE JUNE WITH AMOUNTS OF 1.0 TO 1.2.
THEREFORE...WITH ANY TYPE OF TRIGGER TO GENERATE THUNDERSTORMS
THIS AFTERNOON WILL BE WORKING WITH LESS WATER VAPOR. SO...KEPT
CHANCES LESS THAN 10% OVERALL.

MODELS HAVE CONTINUED TO ADVERTISE A FAIRLY STRONG SHORT WAVE
MOVING SOUTHWARD ACROSS THE NORTHEAST FORECAST AREA LATE
SUNDAY...WITH A WEAK FRONTAL BOUNDARY OR TROUGH BISECTING THE
FORECAST AREA BY MONDAY MORNING. ALTHOUGH THE AMOUNT OF MOISTURE
IS RELATIVELY LOW AND GULF MOISTURE TO REMAIN TO THE SOUTH...THE
AMOUNT OF CONVERGENCE AND MOISTURE POOLING SHOULD BE ENOUGH FOR
CHANCE (25-35%) POPS. MONDAY WILL ALSO THE COOLEST DAY BEFORE THE
MAIN UPPER RIDGE THAT HAS BEEN BUILDING ACROSS THE DESERT
SOUTHWEST...BEGINS TO SPREAD THE HEAT EASTWARD ACROSS THE PLAINS
BY TUESDAY. ON THE ONSET OF THIS INCREASING RIDGE...THUNDERSTORM
ACTIVITY WILL LIKELY BE INCREASING...BEFORE THE CAPPING INVERSION
DEVELOPS. LATER SHIFTS WILL NEED TO PAY ATTENTION ON THE OVERALL
DEVELOPMENT OF CAP AND INSTABILITY DURING THE LATTER PART OF THE
WEEK.

JLT

&&

.AVIATION...

FOR THE 18Z TAF PACKAGE...PREDOMINATELY VFR CONDITIONS ARE
EXPECTED. VISIBLE SATELLITE SHOWS CIRRUS DECK CONTINUES TO SPREAD
ACROSS SOUTHEAST KANSAS AND SOUTHWEST MISSOURI. BELOW THE CIRRUS
SHIELD...CUMULUS FIELD IS DEVELOPING AIDED BY HEATING OF THE DAY.
AN AFTERNOON ISOLATED THUNDERSTORM CAN NOT BE RULED OUT WITH THE
LATEST SCAN FROM WSR-88D KSGF SHOWING ELEVATED THUNDERSTORMS
TRYING TO DEVELOP NEAR URBANA AND WEAUBLEAU...NORTHEAST OF THE
TERMINALS. HAVE OPTED TO CONTINUE MENTION OF VICINITY
THUNDERSTORMS AT THE TERMINALS THROUGH THE AFTERNOON AND WILL
AMEND AS NECESSARY IF CONVECTION FURTHER DEVELOPS.

ANGLE

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Jun 21, 11:56 AM CST, 1 hour 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1256 PM CDT SAT JUN 21 2008

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-221800-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1256 PM CDT SAT JUN 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

 ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE OZARKS AND
 SOUTHEAST KANSAS THIS AFTERNOON. DUE TO LOW WIND SHEAR...
 ORGANIZED SEVERE WEATHER IS NOT EXPECTED AND THE OVERALL COVERAGE
 OF THE THUNDERSTORM ACTIVITY WILL BE LIMITED. AN ISOLATED STORM
 MAY BE CAPABLE OF PRODUCING DAMAGING WINDS AND HAIL TO THE SIZE
 OF QUARTERS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

 THUNDERSTORMS WILL BE POSSIBLE SUNDAY AFTERNOON THROUGH MONDAY
 MORNING. DUE TO AN INCREASE IN WIND SHEAR...SEVERE THUNDERSTORMS
 ARE POSSIBLE. A PERSISTENT...UNSETTLED WEATHER PATTERN WILL
 MAINTAIN CHANCES FOR THUNDERSTORMS EACH AFTERNOON AND EVENING
 THIS WEEK.

.SPOTTER INFORMATION STATEMENT...

 SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT DUE TO THE
 WIDELY SCATTERED COVERAGE OF THUNDERSTORM ACTIVITY.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

GAGAN

In the hours before

Special weather statement, Jun 21, 1:34 PM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
234 PM CDT SAT JUN 21 2008

MOZ089-094-212000-
LAWRENCE MO-DADE MO-
234 PM CDT SAT JUN 21 2008

...SIGNIFICANT WEATHER ALERT FOR LAWRENCE AND SOUTHWESTERN DADE
COUNTIES UNTIL 300 PM CDT...

AT 232 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES SOUTH OF LOCKWOOD...OR 10 MILES SOUTHWEST
OF GREENFIELD...MOVING SOUTHEAST AT 18 MPH.

THIS STORM WILL BE NEAR...
  MILLER AND 8 MILES NORTHWEST OF MOUNT VERNON BY 300 PM CDT.

THE TOWN OF RED OAK IS IN THE PATH OF THIS STORM. THIS ALSO INCLUDES
INTERSTATE 44 BETWEEN MILE MARKERS 32 AND 56.

WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM AND PEASIZE HAIL.

ANGLE
Local storm report, Jun 21, 1:38 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
238 PM CDT SAT JUN 21 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0238 PM     HAIL             4 N MORRISVILLE         37.54N  93.43W
06/21/2008  E0.88 INCH       POLK               MO   PUBLIC

&&

KARDELL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 hail, 2 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Hail, Polk

When
June 21, 1:38 PM CST
Where
Polk County, 2.3 mi ENE of Gulick
Measured
0.88 in hail
Reported by
Public
Coordinates
37.540, -93.430

Hail, Polk

When
June 21, 2:00 PM CST
Where
Polk County, 1.78 mi WNW of Slagle
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.540, -93.410

Thunderstorm Wind, Polk

When
June 21, 2:00 PM CST
Where
Polk County, 2.65 mi SE of Pleasant Hope
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.440, -93.250

Thunderstorm wind gusts downed a four inch diameter tree.

Hail, Greene

When
June 21, 2:25 PM CST
Where
Greene County, 3.37 mi WNW of Bois D Arc
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
37.260, -93.580

Hail, Greene

When
June 21, 2:37 PM CST
Where
Greene County, Mumford
Measured
1.25 in hail
Reported by
Public
Coordinates
37.180, -93.220

Hail, Greene

When
June 21, 2:37 PM CST
Where
Greene County, 0.88 mi NE of Springfield Bar H Ar
Measured
1.25 in hail
Reported by
Public
Coordinates
37.190, -93.120

Hail, Greene

When
June 21, 2:37 PM CST
Where
Greene County, 3.5 mi S of Pleasant Vly
Measured
0.88 in hail
Reported by
Public
Coordinates
37.250, -93.290

Hail, Greene

When
June 21, 2:43 PM CST
Where
Greene County, 3.02 mi NW of Sgf Downtown Arpt
Measured
1 in hail
Reported by
Public
Coordinates
37.250, -93.270

Hail, Greene

When
June 21, 2:45 PM CST
Where
Greene County, 2.65 mi NW of Sgf Downtown Arpt
Measured
0.88 in hail
Reported by
Public
Coordinates
37.250, -93.260

Hail, Greene

When
June 21, 2:56 PM CST
Where
Greene County, 2.65 mi NW of Sgf Downtown Arpt
Measured
0.88 in hail
Reported by
Public
Coordinates
37.250, -93.260

Flash Flood, Greene

When
June 21, 3:15 PM CST to 7:00 PM CST
Where
Greene County, 0.58 mi E of Springfield Bar H Ar to 0.62 mi E of Springfield Bar H Ar
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.179, -93.120

Excessive rain caused flash flooding over a section of Highway 125 at its intersection with Farm Road 148.

Flash Flood, Greene

When
June 21, 3:30 PM CST to 7:00 PM CST
Where
Greene County, 0.81 mi WNW of Republic Westport Ar to 1.08 mi W of Willard
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.155, -93.463

Urban flooding occurred over several locations within the city of Springfield. Specific locations included the intersection of Grant and Commercial streets, the intersection of Kearney and Barnes, and the a section of Farm Road 164.

Hail, Polk

When
June 21, 3:34 PM CST
Where
Polk County, 0.88 mi SE of Pleasant Hope
Measured
0.88 in hail
Reported by
Public
Coordinates
37.460, -93.270

Hail, Camden

When
June 21, 3:37 PM CST
Where
Camden County, 0.88 mi NE of Camdenton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.010, -92.740

Hail, Camden

When
June 21, 3:50 PM CST
Where
Camden County, 0.69 mi N of Hanstonka
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
37.980, -92.780

Hail, Taney

When
June 21, 4:11 PM CST
Where
Taney County, 1.38 mi N of Kirbyville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.640, -93.170

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2008Every state in 2008This day in weather historyWarnings in Missouri, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 112086, 112087, 112099, 112088, 112089, 112090, 112091, 112092, 112093, 112094, 112085, 112100, 112095, 112096, 112097, 112098.